Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2004, 3:23 PM EST for Grant County, Huntington County, Indiana. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 3:23 PM EST (20:23 UTC)
- Expired
- May 23, 2004, 4:00 PM EST
- In force
- 37 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Grant County, IN, Huntington County, IN
The radar
The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:30 PM EST | TSTM WND DMG | Andrews, IN | TREES AND POWERLINES DOWN |
| May 23, 3:30 PM EST | TSTM WND DMG | Sweetser, IN | 2 TREES DOWN |
| May 23, 3:35 PM EST | TSTM WND DMG | 2 S Huntington, IN | LARGE TREES DOWN. TELEPHONE POLE DOWN. |
| May 23, 3:40 PM EST | TSTM WND DMG | 3 Sw Huntington, IN | LARGE TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:10 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
379
WUUS53 KIWX 232023
SVRIWX
INC053-069-232100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
322 PM EST SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN INDIANA
HUNTINGTON COUNTY IN INDIANA
* UNTIL 400 PM EST
* AT 322 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM WITH DAMAGING WINDS 2 MILES EAST OF MARION...MOVING
NORTHEAST AT 55 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
VAN BUREN
MOUNT ETNA
ANDREWS
HUNTINGTON
ROANOKE
MARION
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
NICKEL SIZE HAIL OR LARGER AND DAMAGING WINDS ARE LIKELY WITH THIS
SEVERE STORM SEEK SHELTER IMMEDIATELY
A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4042 8583 4041 8546 4069 8547 4069 8537
4099 8537 4099 8562 4065 8564 4064 8585
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:10 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, May 23, 2:10 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 210 PM EST SUN MAY 23 2004 SHORT TERM... GOOD POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. CAP AROUND 10KFT INDICATED ON ILX SOUNDING ALONG WITH FAIR AMOUNT OF CLOUDINESS ASSOCIATED WITH OLD MCS LIMITED HEATING THROUGH EARLY AFTN...KEEPING MOST OF THE CONVECTION IN OUR AREA ELEVATED. AS AREA OF SHOWERS/TSTMS MOVES TO THE EAST OF THE CWA THIS AFTERNOON... AIRMASS SHOULD DESTABILIZE FURTHER. CAP WILL WEAKEN AS SHORTWAVE MOVES INTO IL AND CDFNT APPROACHES THIS EVENING. WINDS HAVE BACKED AT SURFACE AND LOW LEVEL VAD INCREASING SHEAR...SO POTENTIAL FOR SUPERCELLS STILL THERE. FRONT SHOULD MOVE ACROSS CWA TONIGHT WITH SKIES CLEARING. SOME WRAP AROUND STRATO CUMULUS CLOUDS SHOULD MOVE ACROSS NRN PORTION OF CWA MON. THIS WITH NW FLOW AND LOWERED MAV MAXES SUGGEST GOING TEMPS MAY BE A BIT HIGH...LOWERED ABOUT A CATEGORY. && LONG TERM... MONDAY NIGHT THROUGH SUNDAY... FORECAST CHALLENGE IS TIMING OF SHOWERS AND THUNDERSTORMS AS FRONTAL BOUNDARY MEANDERS OVER/NEAR THE AREA EARLY AND AT THE END OF THE FORECAST PERIOD. MODELS CONTINUE TO BE IN DECENT AGREEMENT IN MOVING THE SYNOPTIC SCALE FEATURES OVER THE REGION. MONDAY NIGHT THRU TUESDAY NIGHT A FRONTAL SYSTEM IS PROGGED TO MOVE ACROSS THE AREA CONTINUING THE CHANCES FOR THUNDERSTORMS. ON WEDNESDAY A HIGH PRESSURE RIDGE SHOULD BUILD OVER THE GREAT LAKES AND FORCE THE COLD FRONT INTO SOUTHERN INDIANA THRU FRIDAY. FRIDAY THROUGH SUNDAY THE BOUNDARY WILL MOVE BACK INTO THE AREA AND INCREASE THE CHANCES FOR RAIN AGAIN. NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL BE THE RULE THROUGH THE PERIOD AS THE UPPER FLOW TURNS NORTHWEST. && .AVIATION... SCATTERED SHOWERS/TSTMS OVER NRN INDIANA ATTM. TSTMS SHOULD BECOME MORE WIDESPREAD AND STRONGER AS AFTN WEARS ON WITH CONTINUED HEATING AND BETTER FORCING AS CDFNT/SHRTWV MOVES INTO IL. FRONT SHOULD PASS THROUGH THE AREA OVERNIGHT WITH SOME WRAP AROUND STRATO CU EXPECTED TOMORROW MORNING WITH SRN EXTENT OF THE STRATO CU DECK NEAR FWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
Hazardous weather outlook, May 23, 11:40 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1140 AM EST SUN MAY 23 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-241100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1140 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN LOWER MICHIGAN AND THOSE AREAS OF NORTHERN INDIANA AND NORTHWEST OHIO NORTH AND WEST OF A DEFIANCE TO PERU LINE. THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER THE REMAINDER OF THE AREA. DAMAGING WINDS... HAIL... AND TORNADOES ARE POSSIBLE. A VIGOROUS UPPER LEVEL DISTURBANCE AND COLD FRONT INTERACTING WITH A VERY MOIST AND UNSTABLE AIRMASS WILL TRIGGER THE STORMS...WITH STRONG WINDS ALOFT ENHANCING THE SEVERE WEATHER POTENTIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND TUESDAY...WITH SEVERE STORMS AGAIN POSSIBLE. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, May 23, 2:19 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 2 E BURNETTSVILLE 40.76N 86.56W
05/23/2004 0.75 INCH CASS IN TRAINED SPOTTER
0214 PM HAIL BURNETTSVILLE 40.76N 86.59W
05/23/2004 0.75 INCH WHITE IN TRAINED SPOTTER
&&
HITCHCOCKLocal storm report, May 23, 2:22 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 7 W LOGANSPORT 40.75N 86.49W
05/23/2004 1.75 INCH CASS IN LAW ENFORCEMENT
&&
HITCHCOCKLocal storm report, May 23, 2:40 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL FULTON 40.95N 86.26W
05/23/2004 0.75 INCH FULTON IN TRAINED SPOTTER
&&
HITCHCOCKLocal storm report, May 23, 2:54 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
254 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 2 SE ROCHESTER 41.04N 86.17W
05/23/2004 1.00 INCH FULTON IN AMATEUR RADIO
&&
HITCHCOCKLocal storm report, May 23, 3:19 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
319 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 W SOUTH WHITLEY 41.09N 85.72W
05/23/2004 0.88 INCH KOSCIUSKO IN LAW ENFORCEMENT
&&
HITCHCOCKLocal storm report, May 23, 3:23 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 1 N CONVERSE 40.59N 85.88W
05/23/2004 MIAMI IN EMERGENCY MNGR
TREES AND POWERLINES DOWN
&&
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:53 PM EST | Severe Thunderstorm Warning | IWX | White | 52 min |
| May 23, 2:11 PM EST | Severe Thunderstorm Warning | IWX | Cass | 49 min |
| May 23, 2:31 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Miami | 44 min |
| May 23, 2:57 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash | 48 min |
| May 23, 3:20 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 40 min |
| May 23, 3:36 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Wells | 39 min |
| May 23, 3:48 PM EST | Severe Thunderstorm Warning | IWX | Adams, Allen | 42 min |
| May 23, 4:09 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.